Check HAE family history before starting on birth control pills: Report
Girl, 13, on oral contraceptive experiences life-threatening swelling attacks
Birth control pills can induce life-threatening swelling attacks in people with hereditary angioedema (HAE), according to a case report.
“We highlight the importance of obtaining a thorough family history regarding any HAE attack before initiation of [oral contraceptives], as this care may be lifesaving,” researchers wrote.
The report, “A Potentially Fatal Outcome of Oral Contraceptive Therapy: Estrogen-Triggered Hereditary Angioedema in an Adolescent,” was published in the Journal of Clinical Research in Pediatric Endocrinology.
HAE attacks may be triggered by hormonal changes
HAE is characterized by swelling attacks, which can be life-threatening if they block the airways and make it hard for patients to breathe.
These attacks may be triggered by hormonal changes. In particular, high levels of the female hormone estrogen are a well-established trigger for HAE attacks, though the biological mechanisms underlying this association remain poorly understood. Oral contraceptives, which commonly contain forms of estrogen, may also act as a trigger.
Scientists in Turkey described the case of a 13-year-old girl who was diagnosed with polycystic ovarian syndrome (PCOS), a hormonal condition in which the ovaries make abnormal quantities of androgens — male sex hormones like testosterone that are usually found in women in low amounts. The girl had a history of irregular periods and hirsutism (excessive body hair), which are common PCOS symptoms.
The girl was started on oral contraception, specifically on ethinyl estradiol and cyproterone acetate, a common type of estrogen-based birth control pill. The researchers noted that no treatments are approved for PCOS in adolescents, though oral contraceptives may be useful for managing its symptoms.
We highlight the importance of obtaining a thorough family history regarding any HAE attack before initiation of [oral contraceptives], as this care may be lifesaving.
Mother, 2 cousins had experienced swelling attacks consistent with angioedema
About two weeks later, the girl went to the emergency department of the researchers’ hospital due to swelling in her face, neck, and chest. The swelling made it difficult for her to breathe. It was initially assumed to be an allergic reaction, but anti-allergy therapies failed to have any effect.
An assessment of the girl’s family history revealed that her mother and two cousins had previously experienced swelling attacks consistent with angioedema. This raised the suspicion of HAE, and she was therefore started on treatment with a C1 esterase inhibitor concentrate.
Swelling started to subside 12 hours after treatment, and completely resolved within the next two days.
Results from subsequent genetic testing revealed the presence of a mutation in the F12 gene, confirming the diagnosis of type 3 HAE.
“To the best of our knowledge this case is the first pediatric case of HAE due to F12 mutation induced by estradiol containing [oral contraceptive] to be reported,” the researchers wrote.
The patient has stopped taking the oral contraceptive, and has not had any further swelling attacks after nearly two years of additional follow-up.